Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 168, NWS Midland/Odessa, TX

October 6, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2018, 3:44 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2018, 3:44 PM MDT (21:44 UTC)
Expired
Oct 6, 2018, 4:45 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:23 PM MDT, 21 minutes earlier.

Area forecast discussion, Oct 6, 3:23 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
423 PM CDT Sat Oct 6 2018

.UPDATE...

Updated for the issuance of Severe Thunderstorm Watch 397.

&&

.DISCUSSION...

Storms have begun to develop across the area in an increasingly
unstable environment characterized by upwards of 2000 J/kg SB
CAPE per latest mesoanalysis. Additionally, a cold front
continues to slowly sag southward across SE New Mexico and the
northern Permian Basin, adding an additional focus for convection.
Ample bulk shear is also progged to increase through the evening
as a jet streak rounding the base of the upper trough to the west
edges nearer to the region. The aforementioned yield an
environment favorable for organized multicell convection with the
potential for isolated supercells. Large hail, damaging winds, and
heavy rain are the primary threats, along with flash flooding
through late this evening.

&&

.PREV DISCUSSION... /issued 229 PM CDT Sat Oct 6 2018/

DISCUSSION...
Broad upper trough located from ID to Srn CA will move east and
develop a closed low near the 4 Corner region Sunday.  This trough
will slowly progress east reaching the Rockies on Tuesday then
swinging across the Central Plains Wednesday.  The next upper trough
will swing down out of the NW on Thursday reaching the Rockies on
Friday.

Main concern will be heavy rain potential through Sunday with severe
threat secondary.  Much of the area received heavy rain last night
with radar totals showing heavy rain across portions of the Trans
Pecos and Permian Basin.  Looking at a shortwave coming across the
area tonight with heaviest rain potential being over the Permian
Basin. Have a cold front sagging into the area this afternoon that
is expected to hang up over the Permian Basin and may become a
focus for storm development. With good low level moisture and high
PW the potential exists for heavy rain through tomorrow. Will go
ahead an issue a Flash Flood Watch for this afternoon...
tonight... and Sunday for the Permian Basin. There is a good
chance this watch will be extended in duration and possibly
coverage at a later time.

Current radar at 19z shows increasing showers and storms across
the Northern Permian Basin and some across the Lower Trans
Pecos... believe this coverage will expand and strengthen. MAF 12z
sounding showed some directional and speed shear along with
instability in the atmosphere... could see a few strong to severe
storms with large hail and damaging wind. As far as temperatures
looking at below normal temperatures the next few days warming
slightly later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  75  66  77 /  80  80  70  80
Carlsbad                       60  81  60  79 /  50  30  30  10
Dryden                         69  83  68  81 /  60  40  30  40
Fort Stockton                  66  83  64  81 /  60  40  40  30
Guadalupe Pass                 59  77  56  74 /  30  10  20  10
Hobbs                          60  76  58  76 /  70  50  50  40
Marfa                          56  80  54  79 /  60  20  20  10
Midland Intl Airport           64  77  65  78 /  80  70  60  70
Odessa                         65  79  65  78 /  70  70  60  70
Wink                           66  81  64  80 /  60  40  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday afternoon for Central Lea
     County-Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Sunday evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton-Winkler.

&&
Hazardous weather outlook, Oct 6, 3:10 PM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
410 PM CDT Sat Oct 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
410 PM CDT Sat Oct 6 2018 /310 PM MDT Sat Oct 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect through this evening for
Southeast New Mexico, the western Permian Basin, the Trans Pecos, and
Culberson and Jeff Davis counties. Large hail, damaging winds, and
frequent lightning are the main threats.

Additional strong to severe storms are possible across much of the
area through tonight, and could be accompanied by large hail,
damaging winds, and frequent lightning. Heavy rain could also lead to
flash flooding, especially across the Permian Basin and Lea county,
where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will continue to be possible Sunday and Monday
with large hail, damaging winds, and frequent lightning the main
threats. However, an isolated tornado or two cannot be ruled out.
Heavy rainfall could also lead to flash flooding both days. A Flash
Flood Watch is in effect through early Sunday evening for the
Permian Basin and Lea county. Please stay tuned to the latest
statements, watches and advisories to see which locations will be
most susceptible to these threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 6, 11:10 AM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1110 AM MDT SAT OCT 6 2018

NMZ029-061730-
Northern Lea County NM-
1110 AM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1130 AM MDT...

At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bronco, or 13 miles southeast of Tatum, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gladiola.

LAT...LON 3301 10306 3300 10326 3329 10324 3335 10306
TIME...MOT...LOC 1710Z 239DEG 13KT 3315 10310
Special weather statement, Oct 6, 2:40 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT SAT OCT 6 2018

TXZ058-062130-
Reeves County and Upper Trans Pecos TX-
340 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...WESTERN WARD AND
SOUTHWESTERN LOVING COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pecos, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah, Verhalen, Toyah Lake, B F Goodrich Testing Track and
Pecos Municipal Airport.

This includes Interstate 20 between mile markers 10 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3188 10384 3185 10381 3177 10379 3174 10374
      3175 10369 3171 10366 3170 10362 3165 10362
      3163 10358 3164 10354 3162 10351 3145 10349
      3142 10345 3143 10340 3141 10328 3143 10326
      3139 10325 3136 10311 3103 10357 3117 10395
TIME...MOT...LOC 2039Z 230DEG 54KT 3134 10362

44
Special weather statement, Oct 6, 3:08 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT SAT OCT 6 2018

NMZ028-062200-
Eddy County Plains NM-
308 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Seven Rivers Airport, or 22 miles west of
Carlsbad, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport and Brantley Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3255 10467 3262 10437 3232 10437 3235 10466
      3236 10467
TIME...MOT...LOC 2108Z 268DEG 11KT 3249 10460

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:36 PM MDTSpecial Weather StatementMAFGaines24 min
Oct 5, 6:53 PM MDTSpecial Weather StatementMAFGaines52 min
Oct 5, 7:23 PM MDTSpecial Weather StatementMAFPecos22 min
Oct 5, 8:30 PM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 5, 8:38 PM MDTSpecial Weather StatementMAF52 min
Oct 5, 8:56 PM MDTSpecial Weather StatementMAFJeff Davis34 min
Oct 5, 9:01 PM MDTSpecial Weather StatementMAFEctor44 min
Oct 5, 9:06 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 5, 9:19 PM MDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Oct 5, 9:21 PM MDTAreal Flood AdvisoryMAFGaines3 hr
Oct 5, 9:21 PM MDTSpecial Weather StatementMAFMidland24 min
Oct 5, 9:26 PM MDTSevere Thunderstorm WarningMAFBrewster34 min
Oct 5, 9:57 PM MDTSpecial Weather StatementMAFPecos48 min
Oct 5, 10:01 PM MDTSpecial Weather StatementMAF44 min
Oct 5, 10:45 PM MDTSpecial Weather StatementMAFBrewster45 min
Oct 5, 11:42 PM MDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Oct 5, 11:52 PM MDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 6, 12:06 AM MDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Pecos, Upton3 hr
Oct 6, 11:10 AM MDTSpecial Weather StatementMAFYoakum20 min
Oct 6, 1:23 PM MDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more65 hr
Oct 6, 2:40 PM MDTSpecial Weather StatementMAFReeves50 min
Oct 6, 3:49 PM MDTSpecial Weather StatementMAFCulberson41 min
Oct 6, 4:00 PM MDTSevere Thunderstorm WarningMAFCulberson, Reeves60 min
Oct 6, 4:58 PM MDTSevere Thunderstorm WarningMAFCulberson, Reeves62 min
Oct 6, 5:47 PM MDTSpecial Weather StatementMAFCulberson28 min
Oct 5, 6:03 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Oct 6, 3:08 PM MDTSpecial Weather StatementMAFEddy52 min
Oct 6, 4:03 PM MDTSpecial Weather StatementMAFEddy42 min
Oct 6, 4:07 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 6, 4:33 PM MDTSpecial Weather StatementMAFEddy42 min
Oct 6, 4:56 PM MDTSevere Thunderstorm WarningMAFEddy64 min
Oct 6, 5:08 PM MDTSevere Thunderstorm WarningMAFEddy67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.